Jul
2015

Q&A: Should I worry about addiction if I increase my Xanax dosage to help me sleep?

Ask A Doctor Question: 

Hello. After a two-month of treatment with xanax 1 mg / day (cure about poor sleep or not sleep at all) , I continued to take a pill (0,5 mg) once or twice in a month due to difficulty in sleeping some nights. Lately, I ve noticed that it became again difficult for me to sleep in daily base so I took for three nights xanax of 0,5. Now my question is : Should I worry? If I can not sleep should I take the pill? 0,5 mg is addictive? I read somewhere that if taking for a long time it can cause serious diseases such as lung cancer. But if I can not sleep I get panic. What can I do? Thank you in advance.

- Peter

Answer: 

Gina M. Garbell, Psy.D. - LocateADoc.com

Hello Peter,
 
Thank you for your question.  I am sorry to hear you are having such difficulty sleeping.  
 
I am a psychologist so I do not have specialized training in psychotropic medications like Xanax.  I would advise you to consult with a psychiatrist about your medication concerns.  
 
As far as your difficulties sleeping, you may want to consider entering individual therapy to explore possible reasons for your sleep difficulties, and also learn ways to relax yourself which will facilitate falling asleep easier.  Sometimes individuals who are experiencing anxiety or depression have trouble falling asleep or staying asleep, and therapy can help to identify possible issues contributing to the feelings of depression and/or anxiety.  If the issues are resolved, sleep may come much easier.
 
I hope my answer has been helpful.  Take care.

--Gina M. Garbell, Psy.D.
Bakersfield, CA

Answer: 

Jessica Reid Tsukahara, RN, LMFT - LocateADoc.com

Hi Peter,
 
I recommend that you consult with your prescribing physician on any medication-related question. I also recommend that you work with a licensed psychotherapist (e.g., LMFT) to discover what the underlying cause is for your anxiety. 
 
This discovery process, and the learning of better ways to manage your thoughts and feelings, can go a long way in alleviating symptoms.

--Jessica Reid Tsukahara, RN, LMFT
Mill Valley, CA

LocateADoc.com does not evaluate or guarantee the accuracy of any Ask A Doctor Q&A content. Read full conditions of use here.